Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 6, 2018, 7:04 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2018, 7:04 AM EST (12:04 UTC)
- Expired
- Nov 6, 2018, 7:30 AM EST
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
950
WUUS51 KRNK 061204
SVRRNK
NCC005-009-189-VAC077-173-061230-
/O.NEW.KRNK.SV.W.0211.181106T1204Z-181106T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
704 AM EST TUE NOV 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Alleghany County in northwestern North Carolina...
Watauga County in northwestern North Carolina...
Ashe County in northwestern North Carolina...
Southeastern Smyth County in southwestern Virginia...
Western Grayson County in southwestern Virginia...
* Until 730 AM EST
* At 701 AM EST, a line of showers was extending from near Chilhowie
to near Mountain City to 6 miles southeast of Hampton, moving
northeast at 50 mph. Trees were reported blown down in Washington
County Tennessee as the line of showers crossed that region.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Boone...
Marion...
Jefferson...
West Jefferson...
and Blowing Rock.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
3653 8171 3659 8168 3663 8160 3677 8169
3690 8133 3677 8126 3676 8123 3666 8121
3628 8142 3624 8148 3619 8147 3612 8154
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 1201Z 242DEG 68KT 3674 8175 3646 8173 3623 8207
HAIL...<.75IN
WIND...60MPH
$$
DS1 follow-up statement
083
WWUS51 KRNK 061227
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
727 AM EST TUE NOV 6 2018
NCC005-009-189-VAC077-173-061236-
/O.EXP.KRNK.SV.W.0211.000000T0000Z-181106T1230Z/
Alleghany NC-Watauga NC-Ashe NC-Smyth VA-Grayson VA-
727 AM EST TUE NOV 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN ALLEGHANY...WATAUGA AND ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHEASTERN SMYTH AND WESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA WILL EXPIRE AT 730 AM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these showers.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
3653 8171 3659 8168 3663 8160 3677 8169
3690 8133 3677 8126 3676 8123 3666 8121
3628 8142 3624 8148 3619 8147 3612 8154
3611 8181 3616 8183 3621 8191 3629 8192
TIME...MOT...LOC 1226Z 242DEG 68KT 3695 8125 3667 8123 3644 8158
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 4:14 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Nov 6, 4:14 AM EST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 414 AM EST Tue Nov 6 2018 .SYNOPSIS... A strong cold front will move through the Appalachians today associated with rain and gusty winds. High pressure will build across the area with drier weather for Wednesday into Thursday. Another weather disturbance will bring wet weather back into the region toward the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 400 AM EST Tuesday... Strong 500mb speed max, in excess of 120kt, will translate across the OH Valley this morning before moving across New England later in the day. The associated surface low is forecast to track across lower MI into eastern Canada with a trailing front advancing across the Mid-Atlantic States today and passing off the coast this evening. Deep convection along the leading edge of the front has been advancing east and will cross our forecast area this morning...reaching BLF-TNB corridor around daybreak, then east of I-77 to near Roanoke I-81 interchange mid-morning 9-10AM before crossing the Blue Ridge foothills/piedmont mid-day. Fast movement of the system suggest most of the activity will clear the forecast area by mid afternoon. Storms along the front have been weakening as they approach the western slopes of the Appalachians this morning. Never the less, mix down of strong 50 kt LLJ has been resulting in brief strong gusts associated with the passage of the convective line, Yeager Airport observing a gust to 48 mph within the past hour. Course of action will be to target advancing line of deep convection with Special Weather Statements and/or Severe Thunderstorm Warnings if needed. Model consensus is for the activity to weaken considerably as it crosses into the stable air just east of the Appalachian Divide, so current thinking is strongest gusts early this morning will be west of the Divide, or mainly west of I-77. As the front shifts east of the mountains this afternoon there will be an opportunity for the airmass ahead of the front to destabilize. However, given current timing, it appears this will take place east of our CWA with primary risk for severe storms this afternoon closer to the Delmarva region, east of I-95. Since this front is of Pacific origin, the airmass behind the front is not that cold. If anything, the frontal passage will scour the wedge east of the mountains and clearing this afternoon resulting in warmer temperatures compared to yesterday. Of course the clearing will also allow for good radiational cooling tonight so readings will be cooler for the T-mins, but seasonably cool. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 300 AM EST Tuesday... Weak high pressure will skirt across the region Wednesday. Under mostly clear skies, temperatures will peak in the mid 50s west of the Blue Ridge and mid to upper 60s east. These temperatures are 3F- 5F degrees warmer than normal. During the afternoon, an area of weak convergence occurs over southeastern West Virginia and ahead of a weak disturbance tracking across the Tennessee Valley. As this convergence/trough moves over the mountains in the early evening, it will encounter low level dryness. An increase in cloud cover is expected and maybe a few sprinkles along western slopes, but no measurable rainfall as the NAM is suggesting. The trough will slowly move to the NC/VA border and dissipate during the day Thursday. High pressure over the Ohio Valley will move east over the northern Appalachian Mountains Thursday afternoon, then wedge south across the region Thursday night. Another mid level disturbance will track across the Tennessee Valley and over the wedge Thursday night. Increasing warm air and isentropic lift over the cool wedge will bring a round of rain and drizzle to the area going into Friday morning. Increasing clouds from the south and a wedge of cool air from the north will keep Thursday's temperatures cooler than normal. Highs Thursday will range from the low to mid 50s across the mountains to low to mid 60s east. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 310 PM EST Monday... Late in the week begins unsettled with a storm system likely to affect and pass through the region on Friday. The bigger storyline for the weekend is the return to below-average temperatures as a shot of colder Canadian air progresses southeastward. This may be accompanied by a period of mountain upslope precipitation with potential for snow showers for at least a part of the weekend given the colder air. Still too early at this range if snow would accumulate and the level to which accumulations could be. Still also looks below average in terms of temperatures into early next week with a large upper trough establishing itself over the Great Lakes and Midwest. Forecast confidence is overall moderate to high, particularly as it pertains to cooler temperatures. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... As of 1230 AM EST Tuesday... Poor flight conditions will continue through midday Tuesday...then some notable improvements to VFR during the later portion of the TAF valid period. Overnight, widespread BR/FG east of the Blue Ridge will lead to widespread IFR-LIFR cigs/vsbys, with generally MVFR conditions to the west of the Blue Ridge overnight. A line of showers will bring brief MVFR- IFR conditions in the morning, then all areas will improve to VFR by late morning/early afternoon. Post-frontal winds are mostly WSW-SW and decreasing, so upslope cloudiness will be limited with this event. SKC is expected at most sites by 00Z Wed. The strong cold front and upper-level trough will move through the area Thursday bringing a narrow line of showers with gusty winds. Gusty winds will be possible both ahead of an immediately behind the frontal passage overnight and Thursday, however the gradient will relax fairly quickly so winds will generally die down to less than 10kts after 00Z Wed. A pronounced low level jet ahead of the front will also lead to some windshear, especially west of the Blue Ridge. /Forecast Confidence Levels/ Ceilings - Moderate, Visibilities - Moderate, Winds - Moderate, Thunderstorm Threat - Low. Extended Discussion... Skies will clear and winds will diminish Tuesday night/Wed morning with mostly VFR conditions in place. Mostly VFR conditions are expected Wed-Thu. Next weather system affects the region mainly late Thursday into Friday with another period of sub-VFR before good flying weather returns under high pressure for Saturday. Winds may be an issue behind a strong cold front with more significant cold air advection early in the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...AL AVIATION...RAB
Hazardous weather outlook, Nov 6, 4:46 AM EST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 446 AM EST Tue Nov 6 2018 NCZ005-006-VAZ044>047-058-059-071000- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 446 AM EST Tue Nov 6 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. A strong cold front will cross the region today. This front may be associated with a line of showers and embedded thunderstorms. The line of showers will contain gusty winds. Isolated embedded thunderstorms may contain damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ011-013-014-016>020-022>024-WVZ044-507-071000- Alleghany NC-Giles-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe- Eastern Greenbrier- 446 AM EST Tue Nov 6 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A strong cold front will cross the region today. Strong southerly winds ahead of the front with gusts of 40 or 45 mph are possible at elevations above 3500 feet this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-019-020-VAZ032>035-043-071000- Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- 446 AM EST Tue Nov 6 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. A strong cold front will cross the region today. This front may be associated with a line of showers containing strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-071000- Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- 446 AM EST Tue Nov 6 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A strong cold front will cross the region this morning. This front will be associated with a line of showers and embedded thunderstorms. The line of showers will contain gusty winds. Isolated embedded thunderstorms may contain damaging wind gusts this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 6, 4:55 AM EST, 2 hours 9 minutes before
Special Weather Statement National Weather Service Blacksburg VA 455 AM EST Tue Nov 6 2018 VAZ007-WVZ042-043-507-508-061130- Tazewell-Mercer-Summers-Eastern Greenbrier-Western Greenbrier- Including the cities of Tazewell, Bluefield, Flat Top, Hinton, Hix, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 455 AM EST Tue Nov 6 2018 ...A LINE OF GUSTY SHOWERS AND HEAVY RAIN EARLY THIS MORNING... A line of showers will move into southeast West Virginia and the Bluefield area between 515 AM and 630 AM. Gusty winds and heavy rain will accompany these showers. Wind gusts up to 40 MPH will have the potential to topple trees and cause power outages this morning. Rainfall rates of an inch an hour will also reduce visibilities with short notice and cause ponding on roadways. If traveling this morning, use caution and allow extra distance between you and the vehicle in front of you. RCS
Special weather statement, Nov 6, 5:39 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 AM EST TUE NOV 6 2018
VAZ012-013-015-016-061115-
Grayson-Pulaski-Wythe-Carroll-
539 AM EST TUE NOV 6 2018
...A GUSTY SHOWERS WILL THIS MORNING ...
Until 615 AM EST.
At 537 AM EST, a gusty shower was located near Bridle Creek, moving
northeast at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Pulaski...
Hillsville...
Dublin...
Independence...
and Fries.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3665 8146 3675 8131 3676 8126 3678 8127
3717 8069 3694 8060 3693 8064 3685 8057
3657 8123 3657 8129
TIME...MOT...LOC 1037Z 231DEG 68KT 3665 8129
RSSpecial weather statement, Nov 6, 6:45 AM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 AM EST TUE NOV 6 2018
VAZ007-WVZ042>044-507-508-061215-
Tazewell-Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
645 AM EST TUE NOV 6 2018
...A LINE OF SHOWERS WILL AFFECT PARTS OF TAZEWELL...WESTERN
GREENBRIER...MERCER...SUMMERS...EASTERN GREENBRIER...AND MONROE
COUNTIES...
Until 715 AM EST.
At 644 AM EST, radar indicated showers were located along a line
extending from near Rainelle to Boissevain. Movement was northeast
at 55 mph.
Winds in excess of 40 mph are possible with these showers. The
combination of the gusty winds and wet ground may result in a tree
or two being blown down.
Locations impacted include...
Bluefield...
Princeton...
Hinton...
Rainelle...
and Alderson.
This includes The following Location Mercer County Airport.
LAT...LON 3809 8033 3736 8091 3718 8154 3742 8128
3746 8131 3751 8121 3758 8119 3759 8109
3772 8097 3768 8088 3774 8092 3777 8089
3782 8094 3787 8075 3795 8081 3799 8077
3803 8080 3803 8082 3804 8080 3813 8036
TIME...MOT...LOC 1144Z 244DEG 46KT 3791 8086 3729 8140
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 5:39 AM EST | Special Weather Statement | RNK | Grayson, Pulaski, Wythe | 36 min |
| Nov 6, 7:08 AM EST | Special Weather Statement | RNK | City of Lynchburg | 22 min |
| Nov 6, 7:18 AM EST | Special Weather Statement | RNK | Bland, Giles, Smyth | 27 min |
| Nov 6, 7:34 AM EST | Special Weather Statement | RNK | Amherst | 11 min |
| Nov 6, 7:45 AM EST | Special Weather Statement | RNK | Giles, Pulaski, Wythe, City of Radford | 30 min |
| Nov 6, 8:14 AM EST | Special Weather Statement | RNK | Alleghany, Craig, Montgomery, Roanoke, City of Covington, City of Radford | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.